The work presented is orginal and has not been provided to any other journal for publication. There are no conflicts of interest for any author. There is no sponsor of this study. This study has not been submitted for approval by an ethics committee. It involves use of de-identified data and conforms to management and release of data in accordance with the principals of the Australian Government Privacy Act, 1988.
Changes in utilisation of anticholinergic drugs after initiation of cholinesterase inhibitors†
Article first published online: 22 JUN 2009
Copyright © 2009 John Wiley & Sons, Ltd.
Pharmacoepidemiology and Drug Safety
Volume 18, Issue 8, pages 659–664, August 2009
How to Cite
Robinson, M., Rowett, D., Leverton, A. and Mabbott, V. (2009), Changes in utilisation of anticholinergic drugs after initiation of cholinesterase inhibitors. Pharmacoepidem. Drug Safe., 18: 659–664. doi: 10.1002/pds.1739
- Issue published online: 24 JUL 2009
- Article first published online: 22 JUN 2009
- Manuscript Accepted: 13 FEB 2009
- Manuscript Received: 10 FEB 2009
- cholinesterase inhibitors;
- anticholinergic drugs;
- co-administration study;
Cholinesterase Inhibitors (CEIs) have been subsidised in Australia since February 2001 for cognitive decline associated with mild to moderate Alzheimer disease. The number of people with Alzheimer Disease is expected to increase, with a continuing increase in the number of people receiving CEI's. Many anticholinergic drugs (ACDs) are also prescribed to people receiving CEIs and concerns about the impact of the interaction have been raised. The aim of this study was to describe co-prescribing of a group of important ACDs in patients initiating treatment with CEIs in Australia.
Pharmacy claim data for Australia (Pharmaceutical Benefits Scheme) was examined for the period 1 April to 30 June 2006. All selected prescriptions supplied for patients receiving their first supply of any CEIs (initiators) were extracted for 14 weeks prior to and post the first date of supply. The numbers of initiating people co-administering CEIs and ACDs was examined.
5797 persons received their first prescription for CEIs between 1 April and 30 June 2006. Thirty-two per cent of these also received prescriptions for at least one ACD. There was a statistically significant increase in the number of initiators receiving an ACD. The significant increase was in patients receiving atypical antipsychotics. There was a trend towards an increase in patients receiving oxybutynin.
Extent of co-administration of ACDs and CEIs is similar to other international studies however the most significant increase is seen in patients receiving atypical antipsychotics. The implications of adding atypical antipsychotics are potential for worsening disease, increasing adverse effects and increased health resource utilisation in this vulnerable group. Copyright © 2009 John Wiley & Sons, Ltd.